Question about Depakote

Discussion in 'General Parenting' started by SnowAngel, Oct 22, 2007.

  1. SnowAngel

    SnowAngel New Member

    Peanut has been on Depakote for about 2 months. Two weeks ago his psychiatrist increased it from 500mg(250mg am & pm) to 750mg in pm only. I have noticed that about 1 1/2 hours after taking his pills he is starving. We eat at 5:30pm and bedtime is at 8:00. He takes his pills at dinner. He also is extremely affectionate and spits alot.

    Is this normal? He wasn't so clingy before and I could hardly get him to eat before they increased his medications. Should I be concerned? He had a fasting blood draw four days after the increase of depakote. His level was 95.
  2. Steely

    Steely Active Member

    An increase in appetite can be very normal for these medications. I would not worry.
  3. smallworld

    smallworld Moderator

    As WeepingWillow said, increase in appetite is very common with Depakote.

    Is the Depakote regular or ER (extended release)? If it's regular, you might want to ask the psychiatrist about splitting the dose again. That might even out the hunger issue at night. It will also keep Depakote blood levels more even throughout the day.
  4. SnowAngel

    SnowAngel New Member

    Thanks. He eats non-stop after his medication kicks in, unless he is so tired that his eyes can't stay open. I don't trust everything the psychiatrist or pharmacist say least until I investigate it further.
  5. smallworld

    smallworld Moderator

    Fatigue is also very common with Depakote. See my comment above about going back to splitting the dose.
  6. SnowAngel

    SnowAngel New Member

    He is on the Depakote ER.
  7. smallworld

    smallworld Moderator

    Just out of curiosity, why is he being treated for Bipolar Disorder when he doesn't have that diagnosis? What kind of doctor gave him the dxes he has?
  8. SnowAngel

    SnowAngel New Member

    A couple of psychiatric nurse practitioners gave him his diagnosis, however they said he has mood disorder charactoristics. In Arizona it is hard to get your child in to see a psychologist when they have state insurance. I had health insurance, but had to quit my job due to peanuts behavior and ended up on state insurance.

    I am waiting on the schools psychiatric evaluation so that I can have proof that he needs the neuropsychologist evaluation done too. That will need authorized.

    Peanut was on many ADHD medications without any improvement. Unfortunately out here the dr's don't diagnosis well.

    They told me he was being treated for mood disorder, but wouldn't give me a more nailed down diagnosis.
  9. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Depakote helped my son gain fifty pounds. He still is overweight although he's been off medications for four years. There are wait neutral mood stabilizers--Trileptal and Lamictal.
  10. SnowAngel

    SnowAngel New Member

    I will check into that. Thanks.
  11. Sara PA

    Sara PA New Member

    How much Seroquel, when is he taking that and was it increased? ADs are more likely to cause extreme weight gain than the anticonvulsants. He's taking Benztropine, a Parkinson's medication. Sounds like he's already having some TD symptoms which could be what's causing the spitting.
  12. SnowAngel

    SnowAngel New Member

    Seroquel 50mg at pm. He had a severe reaction to Abilify, half his body was paralized. They switched from 5mg Abilify to Seroquel 50mg in July.

    No increase in Seroquel, psychiatrist is thinking she will take him off it. Tongue twitches, fingers,toes & legs move without thought and can't stand still without twitching. The spitting started with the increase of Depakote ER. Extremely tired in the morning.
  13. smallworld

    smallworld Moderator

    The tongue twitching and uncontrollable movements of fingers, toes and legs are likely symptoms of a dystonic reaction caused by Seroquel (it happened to my son on Risperdal, Seroquel's cousin, and we ended up discontinuing it).

    Extreme fatigue in the morning could be from the combination of the Seroquel and increased Depakote. Talk to the psychiatrist about the side effects you're seeing.
  14. SnowAngel

    SnowAngel New Member

    I have an appointment to see his psychiatrist this Saturday. I will bring up the side effects. She was talking about Lamictal. Guess I should read up on that just in case. Thanks again.